Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 119, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 16, 2018, 1:13 AM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2018, 1:13 AM PDT (08:13 UTC)
- Expired
- Aug 16, 2018, 4:15 AM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 168 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 8.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -227 J/kg
- Mixed-layer LCL
- 3294 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -103 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
429
WGUS55 KVEF 160813
FFWVEF
CAC071-161115-
/O.NEW.KVEF.FF.W.0119.180816T0813Z-180816T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
113 AM PDT THU AUG 16 2018
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Southeastern San Bernardino County in southern California...
* Until 415 AM PDT.
* At 112 AM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Flash flooding will remain over mainly rural areas of southeastern
San Bernardino County and portions of Highway 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3410 11544 3414 11546 3439 11517 3455 11478
3408 11464 3407 11532
$$
Boothe2 follow-up statements
462
WGUS75 KVEF 161013
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
313 AM PDT THU AUG 16 2018
CAC071-161115-
/O.CON.KVEF.FF.W.0119.000000T0000Z-180816T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
313 AM PDT THU AUG 16 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM PDT FOR
SOUTHEASTERN SAN BERNARDINO COUNTY...
At 313 AM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is expected to begin
shortly, primarily across Highway 62.
Flash flooding will remain over mainly rural areas of southeastern
San Bernardino County and portions of Highway 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3410 11544 3414 11546 3439 11517 3455 11478
3408 11464 3407 11532
$$
Boothe403
WGUS75 KVEF 161106
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
406 AM PDT THU AUG 16 2018
CAC071-161116-
/O.EXP.KVEF.FF.W.0119.000000T0000Z-180816T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
406 AM PDT THU AUG 16 2018
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SAN BERNARDINO COUNTY
WILL EXPIRE AT 415 AM PDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3410 11544 3414 11546 3439 11517 3455 11478
3408 11464 3407 11532
$$
BootheWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 8:28 PM PDT, 4 hours 45 minutes earlier.
Area forecast discussion, Aug 15, 8:28 PM PDT, 4 hours 45 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 828 PM PDT Wed Aug 15 2018 .SYNOPSIS...Storm coverage will increase again on Thursday as well as spread north and west before precipitation chances decrease for the second half of the week. Temperatures will trend down through Thursday as thunderstorm chances increase then warm again Friday with decreasing thunderstorm chances strengthening high pressure. && .UPDATE... Storms continue this evening across Mohave County and portions of San Bernardino County where there is still enough lingering instability to sustain convection. Movement of these storms is slow and flooding remains a concern with PWATs between 1.0-1.6 inches. The wind threat has come down over the last few hours and DCAPE values continue to slowly decrease. Following current trends storms should continue to weaken through 09z; lingering longest over eastern Mohave County. The forecast has been adjusted accordingly. && .SHORT TERM...Through Friday night. The quiet period may be short lived though as Thursday is setting up to be an active day. Cyclonic flow aloft from a wave pushing westward with a weak 300mb jet will provide for better overall forcing across the area Thursday afternoon. Instability will also be better than what we saw today as CAPE values showing moderate instability over much of southern NV into California and Arizona combined with general area of forcing. With these factors in mind, current thinking is scattered to widespread thunderstorm development after 18Z Thursday is becoming more likely. Increased precipitation chances on Thursday, including at least a slight chance for almost all locations Thursday afternoon. Shear will continue to be limited, so pulse storms with gusty winds are a potential impact. The more significant worry for Thursdays storms will be flooding. Moisture will be increasing as southwest flow pushes PWATs in the Colorado River Valley into southern Mohave county near or over 2.00+ inches. With continued slow moving and training storms, think the flash flooding potential will be higher on Thursday than it has been the past fews days. Will need to refine precipitation potential with additional trends and tomorrows morning mesoanalysis, and heavy rain may need to be added to the forecast for some locations. Storms may last longer Thursday evening into the overnight as the weak shortwave lifting through the area. After Thursday, the overall flow becomes more southwest and the area will dry out for the end of the week. Friday could still have some thunderstorm activity, but it will be more limited and in the higher terrain. With less moisture and anticyclonic flow, temperatures on Friday will be warmer than it has been this past week. && .LONG TERM...Saturday through Tuesday. Medium range guidance is in good agreement this morning on moisture being temporarily scoured out across the southern Great Basin and Mojave Desert this weekend. Once the moisture is scoured out, a ridge of high pressure will build in from the west. As it does, subsidence and mid-level warming should suppress any convective development through Sunday. Under the ridge temperatures are expected to increase and hover around 5-7 degrees above normal. As high pressure moves eastward and sets up across central Arizona early next week (Monday/Tuesday), more monsoonal moisture should seep into the area. A southeasterly flow will tap a moisture pool across southern Arizona and the Sonora Desert and advect it northward into the Mojave Desert. There is low confidence in how far north this moisture will spread, so only slight adjustments were made to the PoP grids. Although moisture is expected to spread northward next week, temperatures have been kept in the above average category for now. If this moisture surge signal stays consistent over the next few runs, temperatures will need to be adjusted downward to account for cloud cover and surface moistening. && .AVIATION...For McCarran...There is a chance for storms to develop in and around the valley through today. With any thunderstorms that develop there will be the chance for strong outflow winds with gusts to 30 kts to reach KLAS. There is a slightly better chance for more widespread activity tomorrow afternoon as well. Besides storm chances, expect southerly winds generally less than 10 kts with typical diurnal winds kicking in by 05-06Z this evening. Skies will be FEW to BKN aoa 10 kft through the period. For the rest of southern Nevada, northwest Arizona and southeast California...There is at least a slight chance for storms to develop near all TAF sites today. With any thunderstorms that develop there will be the chance for strong outflow winds with gusts to 30 kts. There is a slightly better chance for more widespread activity tomorrow afternoon as well. Besides storm chances, expect southerly winds generally less than 10 kts with diurnal winds kicking in by 04- 06Z this evening. Skies will be FEW to BKN aoa 10 kft through the period. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Wolf LONG TERM....Booth AVIATION...Kryston UPDATE...Guillet For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 15, 7:35 PM PDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
735 PM PDT WED AUG 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TSTM WND DMG 18 WSW ZZYZX 35.07N 116.42W
08/15/2018 SAN BERNARDINO CA DEPT OF HIGHWAYS
CHP REPORTS TWO SEMIS OVERTURNED. 1 MINOR
INJURY. LARGE MILEAGE SIGN BLOWN DOWN.
&&
TB3The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 12:03 AM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 16, 9:17 AM PDT | Flash Flood Watch | VEF | San Bernardino | 10 hr |
| Aug 16, 11:44 AM PDT | Flash Flood Warning | VEF | San Bernardino | 4 hr |
| Aug 16, 12:27 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 48 min |
| Aug 16, 12:51 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 16, 1:27 PM PDT | Areal Flood Advisory | VEF | Inyo, San Bernardino | 4 hr |
| Aug 16, 2:09 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Aug 16, 3:12 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Aug 16, 3:21 PM PDT | Areal Flood Advisory | VEF | Inyo | 3 hr |
| Aug 16, 4:43 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.